Hi all i have been looking at levodopa medication how long does this treatment last between each dose do 2 tablets last8hrs or more or less is this why there are 2x tablets 3x a day what side effects come with this medication
I read it lasts 4 hours but it probably depends on the dosage and how much dopamine each individual can store but the idea of 3 x a day is so you keep topping up your levels as they start to run out.
I’ve just started taking it for Dystonia but I’m reluctant to start taking it 3 x a day at the moment as I am worried my brain will get used to been topped up in the middle of the day and stop making dopamine for its self so I go about 8/9 hours and have one at 7am and then at 4pm even on that I am high as a kite and can feel it kick in.
I think side effects are mainly stomach cramps & constipation.
I’m just odd thought and not your typical Parkinsons person as I don’t leak it (well I don’t think I do) so I can probably store it for a lot longer than others.
Hi @calv1960, I think the length of time depends very much on the individual and on the dosage. I’m on 1 tablet (100/25) 3 times a day and they only last for about 3 hours which gives me significant gaps between the doses. I’m about to add an additional controlled release tablet at the start of the day which the Parkinson’s nurse thinks may extend the effective time.
Hi phil 82 and singing gardner my con
sultant has given me the option to try
Co-careldopa 12.5/50mgs then build it up to 25/100 as i only have a resting tremor and cannot guarantee to lose the tremor if i decide to take medication not that i need it as of yet so ive bought a stress ball for my tremor if my hand is occupied i have no tremor i would like your thoughts on this thx
I waited for 2 years after diagnosis before going for levodopa as before then the tremor and muscle stiffness were not too troublesome. Last summer I decided that it was time to go for this as the tremor and slow walking were making my life miserable. When the levodopa is working I’m more or less symptom free which makes a massive difference to how much I enjoy the activities I’m doing. It sounds as if you’re not yet at that stage so maybe it would be worth waiting before starting medication.
Thanx for your advice, yes your right its too early to take medication ime fighting this disease as long as i can on my own before giving in to meds i may have Parkinson’s but Parkinson’s does not have me
I take a different view on this. Taking meds only deals with the symptoms. It makes no difference to the progress of the disease. This means there is no point in not medicating, if it means putting up with symptoms which would be relieved through medication. Take the Levodopa.
Hi jane i only have a tremor no other symptoms by taking medication the doctors cannot guarantee the tremor do go so ive decided not to have medication i will live with tremor till i get other symptoms i can’t see the point of taking something if i dont need it
While levodopa does only relieve symptoms and not slow progression, I thought there was also some evidence that there is a cumulative effect of levodopa which will eventually result in side-effects such as dyskinesia so it is probably best to hold off taking it until you need it.
The effectiveness of various symptoms will vary for different people. My tremor is controlled very effectively by levodopa.
I don’t think so. The quantity of levodopa taken is what causes side effects, not how long you’ve been taking it.
So I have just started on the 12.5/50mgs 3 x a day apparently that is only a “therapeutic dose” so I would say there should be no issues with taking such a low amount.
However my symptoms are probably a bit different and I suppose it depends how you feel in general my muscles were getting really bad, especially my feet (I get bad nerve pain) and I was feeling generally unwell, anxious, chronic fatigue etc. The biggest change since taking it is how awake I feel I wish I had started taking this 20 years ago!
I asked my consultant about becoming immune to it or eventually just needing more and more but he seemed to think that wouldn’t be an issue, but I don’t think I leak dopamine I just don’t create enough, I’m not 100% convinced though and will ask the next neuro the same question as I think my body will think it just needs to create less now.